Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 366, NWS Midland/Odessa, TX

October 4, 2004Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 4, 2004, 5:06 PM CDT for Brewster County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2004, 5:06 PM CDT (22:06 UTC)
Expired
Oct 4, 2004, 6:00 PM CDT
In force
54 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Brewster County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 10.1 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2004-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2004-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1409 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
631 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 042206
SVRMAF
TXC043-042300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
503 PM CDT MON OCT 4 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BREWSTER COUNTY IN SOUTHWEST TEXAS

* UNTIL 600 PM CDT

* AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED 3
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL UP TO QUARTER SIZE 
  AND DAMAGING WINDS IN EXCESS OF 60 MPH. ONE STORM WAS NEAR TERLINGUA
  RANCH LODGE. A SECOND SEVERE STORM WAS 15 MILES SOUTHEAST OF MARATHON
  IN OPEN COUNTRY. A THIRD SEVERE STORM WAS ALONG AND JUST EAST OF HIGHWAY
  118...15 MILES SOUTH OF ALPINE. THESE STORMS WERE MOVING SOUTH AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TERLINGUA RANCH LODGE...
  
DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3022 10372 2927 10374 2913 10306 2940 10286
      3006 10263

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 2:45 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Oct 4, 2:45 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT MON OCT 4 2004

CORRECTED WWA SECTION

.SHORT TERM...
THUNDERSTORMS CONTINUE OVER THE CWA OVER THE LOWER TRANS PECOS...AND
CONTINUE TO MAKE PROGRESS TOWARD THE BIG BEND AREA.  EXPECT THESE TO
SLOWLY DIMINISH THROUGH THE EVENING.  THE KMAF MORNING SOUNDING
SHOWED 1.33 INCHES OF PRECIPITABLE WATER.  HAVE HAD TO ISSUE A FEW
FFW/S TODAY IN ADDITION TO SEVERE WEATHER WARNINGS.  ATMOSPHERE
SHOULD HAVE TIME TO DESTABILIZE THIS AFTERNOON AND ANOTHER ROUND OF
THUNDERSTORMS WILL AFFECT MUCH OF THE AREA TONIGHT...WITH SEVERE
WEATHER A CONTINUING POSSIBILITY.  BULK 0-6KM SHEAR VECTORS OF 40KT
TO 45KT ARE EXPECTED OVER MOST OF THE AREA SO ORGANIZED CONVECTION
WITH SOME SUPERCELLS WILL BE POSSIBLE.  A LLJ OUT OF THE SOUTHEAST
OF 25KT TO 30KT WILL ALSO DEVELOP AND CONTINUE TO BRING MOISTURE
INTO THE AREA.  WEAK SHORTWAVE TROUGHS EMBEDDED IN THE FLOW MAY HELP
TRIGGER CONVECTION AS THEY MOVE ACROSS THE AREA.  WILL CONTINUE THE
FFA EAST OF THE MOUNTAINS...AND WILL KEEP THE SEVERE WORDING EAST OF
THE MOUNTAINS AS WELL.  WILL KEEP LIKELY POPS EAST OF THE MOUNTAINS
WHERE BETTER MOISTURE RESIDES.

.LONG TERM...
AN UPPER LEVEL TROUGH WILL PROGRESS EAST TOWARD THE GREAT BASIN
TUESDAY THEN TREK SLOWLY ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO
ON WEDNESDAY INTO THURSDAY. A COUPLE OF POTENT SHORTWAVES WILL EJECT
OUT AHEAD OF THIS SYSTEM INTO WEST TEXAS TUESDAY AND TUESDAY NIGHT.
WITH DAYTIME HEATING...AIR MASS BY TUESDAY AFTERNOON WILL BECOME
MODERATELY UNSTABLE /CAPES NEAR 1000 J/KG/...AND WILL COMBINE WITH
STEEP LAPSE RATES ALOFT /8C/KM/...DEEP LAYER SHEAR AND SYNOPTIC
SCALE ASCENT FROM APPROACHING SOUTHERN STREAM JET STREAK...ALL
FAVORABLE FOR WIDESPREAD SCATTERED THUNDERSTORMS TUESDAY AFTERNOON
AND CONTINUING INTO WEDNESDAY.  VERTICAL SHEAR IN THE LOWER LEVELS
WILL BE SUPPORTIVE FOR SUPERCELL DEVELOPMENT WITH ATTENDANT RISK
FOR LARGE HAIL...DAMAGING WINDS...AND AN ISOLATED TORNADO TUESDAY
AFTERNOON/EVENING.  THIS INFO WILL BE HIGHLIGHTED IN AFTERNOON HWO.

STRENGTHENING LOW LEVEL SOUTHEASTERLY UPSLOPE FLOW AND STRONG UPPER
LEVEL DIFFLUENCE...ENHANCED BY A COUPLED UPPER LEVEL JET
CONFIGURATION...WILL TAP ABUNDANT DEEP LAYER TROPICAL MOISTURE IN
PLACE /PRECIP WATER VALUES OF 1.4 INCHES OR NEARLY 200 PERCENT OF
NORMAL/ TO SUPPORT SCATTERED INTENSE CONVECTION WITH AREAS OF HEAVY
RAINFALL AND FLASH FLOODING TONIGHT AND TUESDAY.  HAVE POSTED A FLASH
FLOOD WATCH FOR TONIGHT AND TUESDAY FOR SOUTHEAST NEW MEXICO AND MUCH
OF WEST TEXAS GIVEN ALREADY RAIN SOAKED ANTECEDENT SOIL CONDITIONS.
SIMILAR HEAVY RAINFALL CONDITIONS AND ABNORMALLY HIGH PRECIPITABLE
WATER VALUES ARE EXPECTED TO PERSIST INTO WEDNESDAY.

WILL CONTINUE MENTION OF THUNDERSTORM CHANCES FOR THURSDAY AND FRIDAY
AWAITING TIMING OF UPPER TROUGH TO EXIT EAST OF THE AREA...CURRENTLY
EXPECTED BY SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             57  70  60  72 /  60  60  40  50
CARLSBAD NM               60  67  56  72 /  60  60  60  50
DRYDEN TX                 66  77  64  78 /  60  30  20  40
FORT STOCKTON TX          60  73  61  78 /  60  40  30  40
GUADALUPE PASS TX         56  68  54  69 /  50  50  50  40
HOBBS NM                  59  69  58  70 /  60  60  60  50
MARFA TX                  54  77  52  75 /  50  30  40  40
MIDLAND INTL AIRPORT TX   59  70  60  73 /  60  60  40  50
ODESSA TX                 61  71  60  73 /  60  60  40  50
WINK TX                   65  74  62  76 /  60  60  50  50

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH TONIGHT AND TUESDAY...ALONG AND WEST OF
     A LAMESA TO MIDLAND TO SANDERSON LINE.
NM...FLASH FLOOD WATCH TONIGHT AND TUESDAY.

&&

20/01
Hazardous weather outlook, Oct 4, 2:45 PM CDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT MON OCT 4 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-051100-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
245 PM CDT (145 PM MDT) MON OCT 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHEASTERN NEW MEXICO
AND WEST TEXAS THIS AFTERNOON AND EVENING.  LARGE HAIL AND DAMAGING
WINDS WILL BE THE PRIMARY THREATS FROM THESE THUNDERSTORMS...BUT AN
ISOLATED TORNADO CANNOT BE RULED OUT.

DUE TO THE ABUNDANT MOISTURE IN THE ATMOSPHERE...HEAVY RAINFALL WILL
BE POSSIBLE WITH THESE THUNDERSTORMS AS WELL.  SOUTHEASTERN NEW
MEXICO...THE TRANS PECOS...AND THE PERMIAN BASIN WILL BE MOST LIKELY
TO RECEIVE HEAVY RAINFALL...AND POSSIBLY FLASH FLOODING.  A FLASH
FLOOD WATCH IS IN EFFECT FOR SOUTHEASTERN NEW MEXICO...THE TRANS
PECOS...AND PERMIAN BASIN THROUGH TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE POSSIBILITY OF SEVERE WEATHER AND HEAVY RAIN WILL CONTINUE OVER
MOST OF THE AREA ON TUESDAY...AND POSSIBLY LAST THROUGH WEDNESDAY.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS...IN
ADDITION TO FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY OFFICIALS SHOULD MONITOR THE LATEST
WEATHER INFORMATION. SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY
AND TONIGHT.

In the hours before

Local storm report, Oct 4, 3:50 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
350 PM CDT MON OCT 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0937 AM     FLASH FLOOD      ODESSA                  31.85N 102.37W
10/04/2004                   ECTOR              TX   PUBLIC

            42ND AND KNOX STREET FLOODING.

0945 AM     HAIL             6 W ODESSA              31.85N 102.47W
10/04/2004  1.00 INCH        ECTOR              TX   PUBLIC

0951 AM     HAIL             7 W ODESSA              31.85N 102.49W
10/04/2004  0.88 INCH        ECTOR              TX   LAW ENFORCEMENT

0956 AM     FLASH FLOOD      6 W ODESSA              31.85N 102.47W
10/04/2004                   ECTOR              TX   PUBLIC

            UNIVERSITY AND FM 1936 FLOODED AND IMPASSABLE.

0958 AM     HAIL             ODESSA                  31.85N 102.37W
10/04/2004  1.00 INCH        ECTOR              TX   PUBLIC

1000 AM     HAIL             3 NE ODESSA             31.89N 102.33W
10/04/2004  1.00 INCH        ECTOR              TX   TRAINED SPOTTER

1010 AM     HAIL             10 SW MIDLAND           31.90N 102.20W
10/04/2004  1.00 INCH        MIDLAND            TX   NWS EMPLOYEE

1010 AM     FLASH FLOOD      ODESSA                  31.85N 102.37W
10/04/2004                   ECTOR              TX   TRAINED SPOTTER

            2FT OF WATER US HIGHWAY 385 AND ANDREWS HIGHWAY.

1115 AM     FLASH FLOOD      ODESSA                  31.85N 102.37W
10/04/2004                   ECTOR              TX   BROADCAST MEDIA

            42ND AND GRANDVIEW HIGH WATER RESCUE BY POLICE DEPT.

0120 PM     FLASH FLOOD      SHEFFIELD               30.69N 101.82W
10/04/2004                   PECOS              TX   FIRE DEPT/RESCUE

            STREETS FLOODED IN SHEFFIELD.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 7:19 PM CDTSevere Thunderstorm WarningMAFJeff Davis56 min
Oct 4, 6:49 AM CDTSevere Thunderstorm WarningMAFReeves41 min
Oct 4, 6:59 AM CDTSevere Thunderstorm WarningMAFLoving61 min
Oct 4, 8:05 AM CDTSevere Thunderstorm WarningMAFLoving, Winkler55 min
Oct 4, 9:12 AM CDTFlash Flood WarningMAFEctor6 hr
Oct 4, 9:46 AM CDTSevere Thunderstorm WarningMAFEctor44 min
Oct 4, 9:59 AM CDTSevere Thunderstorm WarningMAFMidland61 min
Oct 4, 10:35 AM CDTSevere Thunderstorm WarningMAFUpton55 min
Oct 4, 12:43 PM CDTFlash Flood WarningMAFPecos6 hr
Oct 4, 2:14 PM CDTFlash Flood WarningMAFTerrell6 hr
Oct 4, 4:04 PM CDTSevere Thunderstorm WarningMAFBrewster56 min
Oct 4, 4:42 PM CDTSevere Thunderstorm WarningMAFPresidio63 min
Oct 4, 5:47 PM CDTSevere Thunderstorm WarningMAFPresidio58 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.